[Skip to Content]
[Skip to Content Landing]
Article
October 14, 1974

Pulmonary Embolus After Diazepam Sedation

Author Affiliations

Queen Elizabeth Hospital, Birmingham, England

JAMA. 1974;230(2):210. doi:10.1001/jama.1974.03240020018009
Abstract

To the Editor.—  Diazepam is widely used for sedation before upper gastrointestinal endoscopy. Langdon et al1 reported a 3.5% incidence of thrombophlebitis after intravenously administering diazepam, and found that flushing with 150 ml of saline reduced the incidence.2 I know of no case reports where pulmonary embolus occurred.A 47-year-old man had an uneventful normal endoscopy for dyspepsia, with the use of 20 mg of diazepam intravenously for sedation. Four days later he had thrombophlebitis of the medial cubital vein at the site of injection, extending for 5 cm. This was treated with analgesics, but two days later he came to the hospital with pleuritic chest pain. On examination, he had a pleural rub, but the thrombophlebitis had not extended. Chest x-ray film and lung scan were suggestive of pulmonary embolus. Bilateral lower-limb phlebograms were normal, but a phlebogram of the right arm showed a friable floating clot

×